Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 38, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at May 16, 2009, 6:18 AM CDT for 5 counties in Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2009, 6:18 AM CDT (11:18 UTC)
- Expired
- May 16, 2009, 9:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hempstead County, AR, Howard County, AR, Little River County, AR, Nevada County, AR, Sevier County, AR
The radar
The Shreveport radar (KSHV), 162 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:25 AM CDT | FLASH FLOOD | 5 Se Tollette, AR | EM REPORTS SEVERAL COUNTY ROADS WITH WATER FLOWING OVER THEM IN SOUTHEAST HOWARD COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 11.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KSHV 161118
FFWSHV
ARC057-061-081-099-133-161415-
/O.NEW.KSHV.FF.W.0038.090516T1118Z-090516T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 AM CDT SAT MAY 16 2009
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITY OF HOPE...
SOUTHEASTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITIES OF...NASHVILLE...MINERAL SPRINGS...
DIERKS...
LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITIES OF...FOREMAN...ASHDOWN...
NORTHERN NEVADA COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITY OF PRESCOTT...
SEVIER COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITY OF HORATIO...
* UNTIL 915 AM CDT
* AT 613 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...
TOLLETTE...LOCKESBURG...CORINTH...CENTER POINT...BLEVINS AND BEN
LOMOND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR INDICATES THAT PORTIONS OF THE WARNED AREA HAVE
RECEIVED UP TO 2 INCHES OF RAINFALL THIS MORNING AND ADDITIONAL
RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3417 9380 3401 9381 3401 9373 3395 9351
3397 9348 3397 9339 3393 9331 3385 9328
3383 9315 3379 9309 3359 9311 3359 9410
3362 9444 3364 9448 3391 9448 3409 9424
3418 9382
$$
041 follow-up statement
000
WGUS74 KSHV 161203
FFSSHV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 AM CDT SAT MAY 16 2009
ARC057-061-081-099-133-161415-
/O.CON.KSHV.FF.W.0038.000000T0000Z-090516T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LITTLE RIVER AR-NEVADA AR-HEMPSTEAD AR-SEVIER AR-HOWARD AR-
703 AM CDT SAT MAY 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
HOWARD...SEVIER...HEMPSTEAD...NEVADA AND LITTLE RIVER COUNTIES...
AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. DOPPLER RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAINFALL HAS
FALLEN IN THE PAST 2 HOURS ACROSS SOUTHEASTERN HOWARD COUNTY NEAR
TOLLETTE AND IN WESTERN HEMPSTEAD COUNTY NEAR THE COMMUNITIES OF
WASHINGTON AND OZAN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NASHVILLE...
LOCKESBURG...HORATIO...DIERKS...CORINTH AND CENTER POINT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3417 9380 3401 9381 3401 9373 3395 9351
3397 9348 3397 9339 3393 9331 3385 9328
3383 9315 3379 9309 3359 9311 3359 9410
3362 9444 3364 9448 3391 9448 3409 9424
3418 9382
$$
04What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 16, 5:01 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 16, 5:01 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 501 AM CDT SAT MAY 16 2009 .DISCUSSION... SHOWERS AND THUNDERSTORMS SLOWLY EDGING SOUTHEAST INTO THE FOUR STATE REGION AND LOSING MOMENTUM. PROBABLY GOOD NEWS FOR THE I-30 CORRIDOR...AS FAR AS THE LIMITING THE POTENTIAL FOR FLOODING BY GETTING THIS EARLY SHOT. HPC QPF LOADED INTO GRIDS AND POPS RAISED A BIT FROM PREVIOUS FORECAST...BUT REGENERATION WILL TAKE DAYTIME HEATING AND A GOOD NUDGE FROM THE FRONT. BOTH GFS AND EURO STILL LIKE A 1030 SURFACE HIGH OVER MO BY 12Z SUNDAY. STILL LOOKING AT SOME LINGERING ACTIVITY LIKELY OVER THE SOUTH AND EAST ESPECIALLY...BUT THE THREAT FOR HEAVY RAIN AND EVEN THUNDER WILL WANE AS THE NORTHERLY FLOW PUSHES OVER THE REGION. THE REST OF THE FORECAST LOOKS GREAT FOR THE NEW WORK WEEK. EXPECT NICE LOW DEW POINTS AND A GREAT CHANCE TO FINALLY DRY OUT OVER THE NORTH TIER OF COUNTIES WITH NORTHERLY SURFACE FLOW KEEPING THE HUMIDITY DOWN AND PLENTY OF MAY SUNSHINE. MODELS PERSISTENT ALBETHEY A BIT SLOWER ON THE GULF LOW LATE IN THE WORK WEEK. POPS PUSHED BACK ONE DAY FROM PREVIOUS FORECAST. /24/ && .AVIATION... BAND OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS PARTS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THIS MORNING. THIS BAND DUE TO OUTFLOW FROM UPSTREAM ACTIVITY IN OKLAHOMA AND ARKANSAS EARLIER OVERNIGHT AND LATE FRIDAY. THE COLD FRONT WILL BE ARRIVING LATER DURING THE DAY. MVFR TO IFR CONDITIONS IN AND NEAR THE SHOWERS AND THUNDERSTORMS ALONG WITH GUSTY WINDS TO 20 TO 30 KNOTS. THIS ORIGINAL BAND WILL SHIFT TO NEAR A HOPE TO TEXARKANA ARKANSAS TO QUITMAN TEXAS LINE BY LATE MORNING THEN WHEN FRONT MOVES SOUTH TO NEAR THE INTERSTATE 30 CORRIDOR NEAR MID DAY HELP PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. MVFR TO IFR CONDITIONS WILL MOVE SOUTH WITH THE FRONT AND ADDITIONAL DEVELOPMENT INTO THE AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL BE TAPERING OFF OVER DEEP EAST TEXAS AND LOWER SECTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA DURING THE LATE MORNING TO MID DAY SUNDAY. /06/ && .PRELIMINARY POINT TEMPS/POPS... SHV 83 58 70 52 78 / 70 70 30 0 0 MLU 84 57 67 49 77 / 50 80 40 10 0 DEQ 73 52 72 45 77 / 70 40 10 0 0 TXK 76 54 69 47 77 / 70 50 20 0 0 ELD 82 54 69 46 76 / 70 60 30 0 0 TYR 78 56 72 52 80 / 60 60 20 0 0 GGG 81 56 71 49 78 / 60 70 20 0 0 LFK 85 61 72 50 79 / 50 70 40 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 24/06
Hazardous weather outlook, May 16, 6:18 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 618 AM CDT SAT MAY 16 2009 ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-171130- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS- 618 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS IN THE I-30 CORRIDOR WILL BEAR WATCHING FOR POSSIBLE FLASH FLOODING. IN ADDITION...A STRONG THUNDERSTORM OR POSSIBLE BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING WINDS TO 60 MPH OR LARGE HAIL. THE COLD FRONT WILL FILTER INTO THE I-30 CORRIDOR THIS AFTERNOON AND THE THREAT FOR THUNDERSTORMS WILL BEGIN TO SUBSIDE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153- 165>167-171130- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION- SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY- ANGELINA-SAN AUGUSTINE-SABINE TX- 618 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA... AND FOR NORTHEAST AND DEEP EAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY TODAY AND TONIGHT OVER MUCH OF THE FOUR STATE AREA. STRONG THUNDERSTORMS OR POSSIBLE ORGANIZED BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING WINDS TO 60 MPH OR HAIL. IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT AT THIS POINT DUE TO THE ABUNDANCE OF WARM AND HUMID AIR IN PLACE...WITH DAYTIME HEATING LIABLE TO EXACERBATE INSTABILITY IN THE AFTERNOON AHEAD OF THE COLD FRONT. THE COLD FRONT WILL FILTER INTO THE I-20 CORRIDOR THIS EVENING AND THE THREAT FOR THUNDERSTORMS WILL BEGIN TO SUBSIDE DURING THE OVERNIGHT HOURS FOR THE AREAS NORTH OF I-20. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SHOWERS AND THUNDERSTORMS WILL BE ONGOING OVERNIGHT OVER THE AREA ALONG AND SOUTH OF I-20. STRONG THUNDERSTORMS OR POSSIBLE ORGANIZED BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING WINDS TO 60 MPH OR HAIL. EXPECT THE THUNDERSTORM ACTIVITY TO BEGIN TO PUSH OUT OF THE FOUR STATE AREA DURING THE AFTERNOON HOURS ON SUNDAY. THE REST OF THE NEW WEEK LOOKS FAIR AND COOL. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. 24
In the hours before
Special weather statement, May 16, 5:50 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 AM CDT SAT MAY 16 2009
ARZ060-061-161130-
HEMPSTEAD-NEVADA-
550 AM CDT SAT MAY 16 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 630 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
NEVADA AND HEMPSTEAD...
INCLUDING THE FOLLOWING LOCATIONS...
BLEVINS...EMMET...HOPE...PERRYTOWN...PRESCOTT AND WASHINGTON...
AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MURFREESBORO...MOVING SOUTHEAST
AT 30 MPH.
SMALL HAIL...HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
04Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.